Q. I have been on so many cholesterol-lowering drugs I have nearly lost count. Crestor, Lipitor, Zetia and Zocor all give me terrible pains in my shoulders, back and arms. I also have had dreadful muscle cramps in my calves, especially at night.

I don’t know how much longer I can stand taking Crestor, but my doctor just says without it I’m a heart attack waiting to happen. Is there any natural way to lower cholesterol? I want to stay healthy, but the pain interferes with my ability to exercise and has affected my quality of life.

A. If your medicine is preventing you from exercising, it could be counterproductive for your health. Many readers have lowered their cholesterol with red yeast rice. Here is one success story: “My cardiologist suggested I try red yeast rice. Within six weeks my LDL level had dropped from 187 to 123.”

Although readers who have written us about their experience with this dietary supplement rarely have troublesome side effects, some susceptible people do develop muscle pain or weakness while taking this product. If you decide to try it, your doctor should monitor your progress and your liver enzymes. Taking Coenzyme Q10 (CoQ10) might reduce the risk of muscle pain from statins or red yeast rice.

We discuss the pros and cons of cholesterol-lowering drugs and CoQ10 along with red yeast rice and other non-drug approaches in our Guide to Cholesterol Control and Heart Health.

 Vitamin D deficiency may make statin-induced muscle pain worse. Consider requesting a vitamin D blood test and taking supplements if your level proves low.

Join Over 55,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. VIRGINIA
    Reply

    My husband had the same painful experience w/ ALL statin drugs, and believe you me, he tried them all! He was prescribed Niaspan, which is basically a hi-dose, slow-release niacin, (Joe can correct me there), but it has lowered the cholesterol count better than the statin drugs, and w/o the muscle/joint pain.

  2. T.L.
    Reply

    If you cannot tolerate any kind of statin you should try niacin. Niacin is used less than statins these days, but it can produce very dramatic effects at lowering cholesterol. You will have to deal with a type of side effect called “flushing” and it is also potentially damaging to the liver– just like statins. Niacin works very differently from statins at lowering cholesterol, and as far as I know it doesn’t cause muscle pain.
    I quit taking it because it caused me to have very dry skin, and (this is not a common or known side effect) my husband claimed it gave me “weird smelling” breath. Otherwise I loved it because I stopped flushing soon, and my cholesterol went down to 130. Also my triglycerides were really low.
    PEOPLE’S PHARMACY RESPONSE:
    Anyone taking niacin MUST be under medical supervision. Liver enzyme tests should be ordered and monitored periodically. This is not a do-it-yourself proejct. In the doses necessary to lower cholesterol, niacin must be considered a drug!

  3. Marie
    Reply

    I have never taken statins – nor would I.
    I saw what happened to my father, mother and a very close friend – none of them lived a longer and better life.
    I am sure there are no long-time, independant, statin studies on middle-aged and older people with other diseases and medications for instance and yet, patients often hear – if you don´t take this statin, you will get stroke or die in a heart attack etc.
    The best thing you can do for yourself and others around you is to “educate” yourself.
    Look for information in many different places, in books, on the Internet etc.
    There are other views about the cholesterol issue than those you usually hear, but it`s the drug companies who have the money and that`s why their voices are the loudest.
    Heare are som books and www-addresses that you might be interested in.
    The Great Cholesterol Con (Anthony Colpo)
    The Cholesterol Myths (Uffe Ravnskov)
    Malignant Mecdical Myths (Joel F. Kauffman)
    Overdosed America (John Abramson)
    Lipitor – thief of memory (and other books by Duane Graveline)
    The truth about the drug companies (Marcia Angell)
    http://www.ravnskov.nu
    http://www.thincs.org
    http://www.spacedoc.net (there is a Forum with many patient stories and also Duane Gravelines own story)
    http://www.medications.com
    On the first page you will find a list “Drugs with most reported side effects” (patient stories)
    Click on Lipitor and you will read many stories like yours.
    You can also search for stories on the other statins like Simvastatin, Pravachol etc.
    All statins have similar side effects. They can appear at once or after many years.
    In that case, they are often dismissed or diagnosed as something else.
    In many cases the patients are told that it`s just old age!
    Google “Stopped our statins”.
    Under Print articles to the left you will find an interesting article from Weston Price Foundation.
    Why take medications that make you so ill that you can´t do the things that make life worth living?!
    Make up your own mind, but to do that, you have to do some reading and not just trust your doctor!
    Good luck!

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.